Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS El Paso, TX

June 27, 2003Doña Ana County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 27, 2003, 4:52 PM MDT for Doña Ana County, Luna County, New Mexico. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 4:52 PM MDT (22:52 UTC)
Expired
Jun 27, 2003, 6:00 PM MDT
In force
68 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 71 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS54 KEPZ 272252
SVRELP
NMC013-029-280000-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
452 PM MDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DONA ANA COUNTY IN NEW MEXICO
  INCLUDING THE CITIES OF...SUNLAND PARK...LAS CRUCES...ANTHONY
  LUNA COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF...DEMING

* UNTIL 6 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS MOVING SOUTHWARD INTO LUNA AND DONA 
ANA COUNTIES OF NEW MEXICO. THESE STORMS WILL AFFECT THE AREAS OF 
LAS CRUCES AND DEMING.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS NEAR ARROYOS AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...
THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.


LAT...LON 3261 10730 3279 10731 3279 10698 3305 10636
          3201 10637 3199 10663 3178 10661 3177 10823
          3254 10824

$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:20 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 1:20 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
120 PM MDT FRI JUN 27 2003

SYNOPSIS...

SOUTHEASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND FAR WESTERN TEXAS LATE THIS AFTERNOON THROUGH SATURDAY
WHILE WEAK UPPER DISTURBANCES MOVE INTO THE REGION. THIS WEATHER
PATTERN WILL GENERATE STRONG THUNDERSTORMS THE NEXT TWO DAYS WITH A
FEW STORMS PRODUCING STRONG WINDS, HAIL AND HEAVY RAINFALLS.

DISCUSSION...

EAST TO SOUTHEAST BOUNDARY LAYER FLOW HAS PUSHED MOIST UNSTABLE AIR
INTO THE CWA. AT MOMENT PRECIPITABLE WATER AMOUNTS ARE ABOVE AN INCH
ACROSS THE LOWLANDS WITH MOST UNSTABLE CAPES FROM 1000 TO 2000 J/KG
AT 1 PM. WIND SHEAR PROFILE ALSO FAVORABLE FOR STORM ROTATION AND
UPDRAFT ENHANCEMENT WITH 50 KT NORTHWESTERLY FLOW AT 300 MB AND 20
KT SOUTHEASTERLY WINDS JUST ABOVE THE SURFACE. ALSO PLENTY OF DRY
AIR ALOFT ABOVE 500 MB TO ADD FURTHER FUEL TO THE FIRE.

STORMS ALREADY BREAKING OUT OVER HIGH TERRAIN AND EXPECT ACTIVITY
INTENSIFY AS FURTHER SURFACE HEATING ADDS TO INSTABILITY. STORMS
FORMING OVER MOUNTAINS OVER THE GILA AREA SHOULD MOVE SOUTHEASTWARD
INTO THE LOWLANDS WITH STRONG MOIST STORM RELATIVE INFLOW AND
POSSIBLE UPDRAFT ROTATION BRINGING ENHANCED POTENTIAL FOR HEAVY
RAINS. IN ADDITION...CLOUD LAYER WINDS/STORM MOTION INDICATE CELLS
WILL GENERALLY MOVE LESS THAN 20 KT FURTHER SUGGESTING LOCALLY HEAVY
DOWNPOURS. TO ADD TO THIS...WIND SHEAR...MODERATE TO HIGH CAPES AND
DRY AIR ALOFT INDICATE RISK OF BOTH WET DOWNBURSTS AND HAIL. WILL
WORD FORECAST ACCORDINGLY.

SOUTHEASTERLY LOW LEVEL FLOW AND A POSSIBLE UPPER DISTURBANCE SHOULD
BRING ANOTHER PERIOD OF ACTIVE CONVECTION LATE SATURDAY
AFTERNOON/SATURDAY NIGHT. HIGH PRESSURE ALOFT WILL BEGIN BUILDING
INTO THE CWA SUNDAY AND REMAIN ACROSS THE REGION THROUGH MIDDLE OF
NEXT WEEK. THUS WILL GO WITH A TREND FOR WARMER DRIER WEATHER NEXT
WEEK.

PRELIMINARY NUMBERS...

EL PASO               BB 069/095 070/097 069 51311
ALAMOGORDO            BB 065/094 066/096 067 51321
LAS CRUCES            BB 068/096 069/098 068 51310
CLOUDCROFT            BB 046/067 047/070 049 43321
TRUTH OR CONSEQUENCES BB 068/093 069/095 068 51310
SILVER CITY           BU 064/091 066/092 060 42220
DEMING                BU 066/096 067/097 068 41200
LORDSBURG             BU 069/098 070/098 067 31200
SIERRA BLANCA         BB 064/093 065/096 064 51312

.ELP...NONE

05 ROGASH
Hazardous weather outlook, Jun 27, 11:30 AM MDT, 5 hours 22 minutes before
NMZ022>025-030>032-TXZ055-056-272245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1130 AM MDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS
EVENING ACROSS THE ENTIRE REGION. A FEW STORMS MAY PRODUCE LOCALLY
HEAVY RAINS...DAMAGING WIND GUSTS NEAR 60 MPH AND HAIL UP TO AN INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ACROSS ALL AREAS SATURDAY
AFTERNOON AND SATURDAY NIGHT.  A FEW STORMS MAY PRODUCE STRONG
WINDS...HAIL AND LOCALLY HEAVY RAINS WITH FLASH FLOODING. ISOLATED
THUNDERSTORMS EXPECTED OVER THE DESERT AREAS EAST OF THE RIO GRANDE
VALLEY AND OVER THE SACRAMENTO MOUNTAINS AND THE GILAS SUNDAY
AFTERNOON AND EARLY EVENING. MOSTLY DRY WEATHER EXPECTED MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE MAY BE REQUIRED TONIGHT. PLEASE REPORT ANY
OBSERVED HAZARDOUS WEATHER.

ROGASH

In the hours before

Special weather statement, Jun 27, 1:40 PM MDT, 3 hours 12 minutes before
NMZ022>025-030>032-TXZ055-056-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
140 PM MDT FRI JUN 27 2003

...SEVERE THUNDERSTORMS WITH HEAVY RAINS POSSIBLE ACROSS FAR WESTERN
TEXAS AND SOUTHERN NEW MEXICO LATE THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL INTENSIFY ACROSS SOUTHERN NEW MEXICO AND FAR
WESTERN TEXAS LATE THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING
AND INTO EARLY SATURDAY MORNING. A FEW STORMS MAY PRODUCE DAMAGING
WIND GUSTS NEAR 60 MPH ALONG WITH HAIL OVER AN INCH IN DIAMETER.

A FEW STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINS WITH RAINFALL
AMOUNTS OVER AN INCH IN ISOLATED LOCATIONS. THE HEAVY RAINS MAY
CAUSE FLOODING NEAR ARROYOS AND IN LOW LYING AREAS

PERSONS ACROSS SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS SHOULD STAY
ALERT FOR DANGEROUS WEATHER THIS AFTERNOON AND THIS EVENING AND BE
PREPARED TO TAKE SHELTER WHEN STORMS APPROACH. REMEMBER NEVER TO
WALK OR DRIVE ACROSS FLOODED ROADS BUT INSTEAD TURN AROUND AND SEEK
AN ALTERNATE ROUTE OF TRAVEL

ROGASH
Special weather statement, Jun 27, 1:55 PM MDT, 2 hours 57 minutes before
NMZ022>025-030>032-TXZ055-056-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT FRI JUN 27 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF FAR WESTERN TEXAS AND SOUTHERN NEW MEXICO UNTIL 8 PM
THIS EVENING.

IN WEST TEXAS THIS WATCH INCLUDES EL PASO AND HUDSPETH COUNTIES
INCLUDING THE CITY OF EL PASO TEXAS.

IN NEW MEXICO THIS WATCH INCLUDES DONA
ANA...GRANT...OTERO...LUNA...HIDALGO AND SIERRA COUNTIES AND
INCLUDES THE CITIES OF LAS CRUCES...TRUTH OR
CONSEQUENCES...ALAMOGORDO...DEMING...SILVER CITY AND LORDSBURG.

THUNDERSTORMS WITH HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO
65 MPH ARE POSSIBLE IN THIS AREA UNTIL 8 PM THIS EVENING. PERSONS
SHOULD STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
STATIONS FOR FURTHER WEATHER INFORMATION.
Local storm report, Jun 27, 3:37 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
337 PM MDT FRI JUN 27 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    HILLSBORO                 NM   0.75 INCH HAIL
06/27/03   SIERRA
Local storm report, Jun 27, 3:39 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
339 PM MDT FRI JUN 27 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    HILLSBORO                 NM   58 MPH WIND GUST
06/27/03   SIERRA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:28 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Jun 27, 2:35 PM MDTSevere Thunderstorm WarningEPZGrant, Sierra55 min
Jun 27, 3:16 PM MDTSevere Thunderstorm WarningEPZOtero44 min
Jun 27, 3:28 PM MDTSevere Thunderstorm WarningEPZSierra62 min
Jun 27, 5:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.